Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Chest Congestion, cough with phlegm, low appetite, sore throat,stomach upset. Medication non-NSAID?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 78 Questions
Question
few days now, humid weather being (winter like condition) assumingly or aging has caused chest congestion, cough and really low apptite. Indicates sore throat, disturbed tummy. Shows no desire to handle normal food, only on liquid. gets troubled to talk and starts caughing along with phlegm. Pl. specify medicine names that is NOT of NSAID type.
Posted Sat, 5 May 2012 in General Health
 
 
Answered by Dr. Gowri Kulkarni 1 hour later
Hi,

Thank you for posting in your query.

I gather from your question that you have cough with expectoration, low appetite and a disturbed tummy.

It would help me to advise you better, if I could get some additional information.
1. Do you have any associated fever, chills, rash, vomiting, stomach pain?
2. Do you have any chronic illnesses or on long term medications?
3. Do you have any known drug allergies?

Your symptom points to a viral or bacterial infection.
Here is what I would like to suggest.

1. Warm oral fluids like soups, warm water to drink.
2. Steam inhalation and warm saline water gargles to soothe the throat.
3. Simple Anti pyretic like Paracetemol. An expectorant will help in relieving the phlegm
4. Head end of the bed to be raised so that the cough is less.
5. An examination by your Primary Care Physician would help rule out if it is a bacterial infection and if so prescribe antibiotics.

Hope I have answered your query. I will be available for any follow up questions.
Please accept my answer in case you have no follow up queries.

Regards,

Dr Gowri
Above answer was peer-reviewed by
 
Follow-up: Chest Congestion, cough with phlegm, low appetite, sore throat,stomach upset. Medication non-NSAID? 11 hours later
well, mother is not taking any medication. Due to this condition feels feverish at times and stomach discomfort is already indicated by me. No rash. As in a ripe age very less movement and generally bedded. Advise an antibiatic that is not fall under NSAID (allergic) group. Medicine that can decongest the chest phelgum (again not part of NSAID). Already in liquid food only. Please do specify medicine names, (as most doctors ignores the NSAID allergic thus cause side effects locally). Attempts of giving their medicine made her to reject taking any medicine; since they eventually (medicine) bothers her more than the condition.

Thank you.

 
 
Answered by Dr. Gowri Kulkarni 27 hours later
Hi,

Thank you for the follow up question

NSAIDs are basically anti inflammatory and used for high grade fever and pain relief.

Antibiotics are used for infections.

Antihistaminics are used for decongestion.

Considering your mother's age, I would suggest that the Antibiotics and Decongestants that she may require be prescribed to her only after a physical examination by a prescription drugs and can be given only after physically examining the patient, which is not possible in this forum.

Meanwhile continue the following as advised before.

1. Warm oral fluids like soups, warm water to drink.
2. Steam inhalation and warm saline water gargles to soothe the throat.
3. Paracetamol will help her to relieve her fever.
4. Head end of the bed to be raised so that the cough is less.

I hope I have answered your query.

Regards,

Dr Gowri



Above answer was peer-reviewed by
 
Follow-up: Chest Congestion, cough with phlegm, low appetite, sore throat,stomach upset. Medication non-NSAID? 1 hour later
Well Thank you.
You did not read my follow-up query. Ignored the NOT before NSAIDs.
This forum is used for certain situations. And when I hv opportunity to make her XXXXXXX a doctor. I don't have to waste time of mine, yours and money to take an advise of this sort (taking days of elapse).

Rest are well known advises, that is not worth this consultation consider returning the fee.

I understand your views; however the effort missed to address overall objective.
Thank you.
 
 
Answered by Dr. Gowri Kulkarni 4 hours later
Hi,

I can understand your concern.

Antibiotics and Decongestants are not NSAIDS. These are prescription drugs and cannot be given without examining the patient. If you are only looking for me to prescribe them here I am sorry I will not be able to help you completely.

There is an important aspect to be noted here as each drug has its side effects and a physician is in a better position to prescribe once he/she has completely examined the patient. So in essence, therapy needs to be customized.

Your mother needs antibiotics like amoxicillin-clavulanate and levofloxacin. Decongestants include phenylpropanolamine, ephedrine and pseudoephedrine. Again, the importance of physical examination cannot be over-emphasized.

In addition, chest physiotherapy would also prove useful. This will allow the phlegm to make its way out naturally.You need to make your mother lean forward and lightly tap her on the back in the middle just about 4-5” below the place the neck meets the back.

Further, your mother would also benefit from an expectorants. You may need to discuss these too. Please get your mother examined so that the medications can be prescribed for her.

Regards,
Dr Gowri
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor